Question 1 · Medium · Select all that apply
The nurse is drawing blood for a serum potassium level. Which practices can produce a falsely high result?
- AHaving the client pump the fist repeatedly
- BDrawing from the arm with D5W infusing
- CLeaving the tourniquet on for several minutes
- DDrawing from the arm with potassium chloride infusing
- EGently inverting the tube as directed
- FForcing the blood through a small needle into the tube
Show answerHide answer
Answer: A, C, D, F
Analyse cues: a falsely high potassium (pseudohyperkalaemia) comes from potassium leaving cells or entering the sample. A long tourniquet time, fist pumping and haemolysis from forcing blood through a small needle release cellular potassium, and drawing above a potassium infusion contaminates the sample. A D5W line dilutes the sample instead, and gentle inversion is correct technique. Redraw from the other arm when the result does not fit the client.
- B: Dextrose in water dilutes the sample and tends to lower potassium.
- E: Gentle inversion mixes additive without haemolysis.